Alert archive / Idaho / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at May 6, 2017, 5:01 PM MDT for Bingham County, Blaine County, Butte County, Idaho. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2017, 5:01 PM MDT (23:01 UTC)
- Expired
- May 6, 2017, 5:24 PM MDT
- In force
- 23 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Bingham County, ID, Blaine County, ID, Butte County, ID
The radar
The Pocatello radar (KSFX), 42 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 11.0 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
066 WUUS55 KPIH 062301 SVRPIH IDC011-013-023-062345- /O.NEW.KPIH.SV.W.0006.170506T2301Z-170506T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pocatello ID 501 PM MDT SAT MAY 6 2017 The National Weather Service in Pocatello has issued a * Severe Thunderstorm Warning for... Eastern Blaine County in central Idaho... South central Butte County in southeastern Idaho... Western Bingham County in southeastern Idaho... * Until 545 PM MDT * At 500 PM MDT, Doppler radar indicated a severe thunderstorm capable of producing quarter size hail and destructive winds in excess of 70 mph. This storm was located 12 miles south of Southwest Inl, or 24 miles southeast of Arco, and moving northwest at 40 mph. * Locations impacted include... Southwest Inl and Big Southern Butte. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe thunderstorms produce damaging winds, destructive hail, deadly lightning and very heavy rain. For your protection, move to an interior room on the lowest floor of your home or business. Heavy rains flood roads quickly so do not drive into areas where water covers the road. && LAT...LON 4330 11295 4320 11309 4344 11338 4354 11301 TIME...MOT...LOC 2300Z 144DEG 33KT 4332 11306 $$ AD/RS
1 follow-up statement
238
WWUS55 KPIH 062324
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
524 PM MDT SAT MAY 6 2017
IDC011-013-023-062333-
/O.CAN.KPIH.SV.W.0006.000000T0000Z-170506T2345Z/
Blaine ID-Butte ID-Bingham ID-
524 PM MDT SAT MAY 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BLAINE...SOUTH CENTRAL
BUTTE AND WESTERN BINGHAM COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However strong, gusty
winds to around 50 mph are still possible with this thunderstorm.
LAT...LON 4330 11295 4320 11309 4344 11338 4354 11301
TIME...MOT...LOC 2319Z 144DEG 33KT 4350 11324
$$
AD/RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:53 PM MDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 6, 1:53 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 153 PM MDT Sat May 6 2017 .SHORT TERM...Tonight through Monday night. The deep upper trof off the west coast is elongating into a split flow system this aftn with a closed low forming off the central CA coast. Strong southerly flow ahead of this system continues to stream moisture into ID. This is resulting in more showers and tstms thru Sunday...with the best chances in the central mtns and along the Divide. Some of the tstms will have the potential for strong outflow winds and small hail thru this eve. On Sunday...the closed upper low deepens and moves to southern CA. This sets up a deformation zone over the fcst area and will result in more showers/tstms mainly over the central mtns and along the divide again. The split flow system remains fairly much in place on Mon...with a repeat of Sun. Models are similar with the system placement...but differ somewhat on the precip location. Temps are expected to be cooler Sun and Mon. Hedges .LONG TERM...Tuesday through Saturday. Weak northern stream trof combined with lingering moisture north of closed low should lead to at least isolated to scattered showers and thunderstorms Tuesday. Models mainly dry through the remainder of period with GFS holding onto some precipitation Wednesday. GFS also brings in some more showers with an incoming Pacific trof on Friday and Saturday. Did not do too much in grids and at least kept in some mountain showers and thunderstorms thorugh the period with higher and more widespread precipitation next Friday and Saturday. Expect mild temperatures through Friday with some potential cooling Saturday with the next system. Not high confidence in long term forecast. GK && .AVIATION...Expect convective activity to increase through the afternoon into early evening and with that have vicinity thunderstorms and showers through tonight with the thunder through sunset at least. Should stay VFR and there is a decent chance any TAF site could see thunder at any time through 02 or 03Z this evening. Expect 10 to 15 knot sustained winds this afternoon and evening with heating and any thunderstorm could produce outflow gusts of 40 to 50 knots as well. GK && .HYDROLOGY...Warm temps and precip last night is pushing stream levels up significantly today in the central mtns. The Big Wood River in particular has been rising rapidly. With more rain expected tonight...the Big Wood may rise to the major flood category on Sun. Cooler temps on Sun and Mon should slow the snowmelt and allow the Big Wood to fall back a bit. Other streams in the central mtns are becoming problematic. The Salmon River below Yankee Fork continues to rise...and tributary streams are reaching record levels near Clayton. Another problem area is the Big Lost River above the Mackay Reservoir...which is expected continue rising thru next week to near record levels. Hedges && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, May 6, 4:33 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
433 PM MDT SAT MAY 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND GST POCATELLO AIRPORT 42.92N 112.60W
05/06/2017 M55 MPH POWER ID ASOS
MEASURED AT THE ASOS STATION AT POCATELLO REGIONAL
AIRPORT.
&&
KSMITHLocal storm report, May 6, 4:39 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
439 PM MDT SAT MAY 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM NON-TSTM WND GST 3 NE CHESTERFIELD 42.90N 111.83W
05/06/2017 M58 MPH CARIBOU ID MESONET
RAWS MESONET STATION PCNI1 AT POLE CANYON.
&&
KSMITHSpecial weather statement, May 6, 4:41 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Pocatello ID
441 PM MDT SAT MAY 6 2017
IDZ022>024-062315-
Caribou Highlands ID-Cache Valley/Idaho Portion ID-
South Central Highlands ID-
441 PM MDT SAT MAY 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ONEIDA...
SOUTHEASTERN BANNOCK AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 515 PM
MDT...
At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Swanlake, moving north at 35 mph.
Wind gusts up to 50 mph will be possible with this storm and may be
felt on Interstate 15 around Cherry Creek, Malad, and as far north
as Downey.
Locations impacted include...
Malad, Swanlake, Downey, Cherry Creek Rest Area, Pleasantview,
Dayton, Clifton, Oxford, Samaria and Malad Pass.
LAT...LON 4207 11237 4236 11234 4245 11217 4241 11200
4209 11192
TIME...MOT...LOC 2239Z 173DEG 32KT 4222 11208
RSLocal storm report, May 6, 4:44 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
444 PM MDT SAT MAY 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM NON-TSTM WND GST 1 W GRAY 43.05N 111.38W
05/06/2017 M48 MPH BONNEVILLE ID MESONET
RAWS MESONET STATION WYNI1 1 W GRAY.
&&
KSMITHLocal storm report, May 6, 4:56 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
456 PM MDT SAT MAY 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 1 S HAILEY 43.50N 114.30W
05/06/2017 M52 MPH BLAINE ID AWOS
RECORDED AT THE AWOS STATION AT HAILEY
AIRPORT.
&&
KSMITHSpecial weather statement, May 6, 4:56 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Pocatello ID 456 PM MDT SAT MAY 6 2017 IDZ018-031-062345- Big and Little Wood River Region ID-Sawtooth Mountains ID- 456 PM MDT SAT MAY 6 2017 ...SMALL HAIL STRONG WINDS AND FREQUENT LIGHTNING NEAR HAILEY MOVING NORTHEAST UNTIL 545 PM MDT... At 454 PM MDT, Doppler radar was tracking a strong thunderstorm near Hailey, moving north at 50 mph. Dime size hail and winds in excess of 50 mph will be possible with this storm. This thunderstorm produced a wind gust to 52 mph at 450 PM MDT at the Hailey Friedman Memorial Airport Locations impacted include... Hailey, Ketchum, Sun Valley and Twin Bridges Airport. LAT...LON 4352 11410 4350 11435 4394 11463 4397 11397 TIME...MOT...LOC 2254Z 172DEG 36KT 4359 11425 AD/RS
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 8:04 PM MDT | Special Weather Statement | PIH | Camas | 41 min |
| May 6, 2:03 PM MDT | Special Weather Statement | PIH | Caribou | 57 min |
| May 6, 3:39 PM MDT | Special Weather Statement | PIH | Lincoln | 51 min |
| May 6, 4:02 PM MDT | Special Weather Statement | PIH | Power | 43 min |
| May 6, 4:08 PM MDT | Severe Thunderstorm Warning | PIH | Bannock, Bingham, Power | 37 min |
| May 6, 4:37 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Butte | 38 min |
| May 6, 4:41 PM MDT | Special Weather Statement | PIH | Franklin | 34 min |
| May 6, 4:56 PM MDT | Special Weather Statement | PIH | Camas | 49 min |
| May 6, 5:12 PM MDT | Special Weather Statement | PIH | Bannock | 48 min |
| May 6, 5:20 PM MDT | Special Weather Statement | PIH | Bingham | 40 min |
| May 6, 5:30 PM MDT | Special Weather Statement | PIH | Bannock | 30 min |
| May 6, 5:38 PM MDT | Special Weather Statement | PIH | Jefferson | 52 min |
| May 6, 5:51 PM MDT | Special Weather Statement | PIH | Power | 24 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.